Kansas, 2021

Hail and High Wind in Kansas, April 6, 2021

April 6, 2021 · NWS DDC · 23 events in 9 counties and zones

A triple point set up across the eastern half of the CWA with the surface low moving along northern counties with a cold front draped to the southwest and dryline to the south.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A triple point set up across the eastern half of the CWA with the surface low moving along northern counties with a cold front draped to the southwest and dryline to the south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 6, 4:46 PM CST, 27 minutes earlier.

Area forecast discussion, Apr 6, 4:46 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
546 PM CDT Tue Apr 6 2021

...updated aviation section...

.SHORT TERM...(This evening through Wednesday)
Issued at 111 PM CDT Tue Apr 6 2021

Our 12Z RAOB shows that a pronounced EML has propagated off the higher
terrain and across southwest Kansas. The good news, this will limit
storm activity severely. We are expecting only a storm or two this
evening as a result of the capping. The bad news, any updraft that
does fully penetrate and break the cap will have plenty of instability
and bulk shear to go severe.

Surface analysis this afternoon shows a dryline located across western
Kansas with a cold front immediately behind it. A surface low is located
across far southwest Nebraska. Mesoanalysis indicates about 1500 J/kg
of SBCAPE immediately east of the dryline across my central forecast
zones. Bulk shear is expected to strengthen to 35 to 45 kt by evening.
850-hPa to 300-hPa mean wind is about 30 to 40 degrees orthogonal to
the dryline. The large hail parameter is starting to light up. 0-1
km SRH is about 50-100 m2/s2 to the east of the dryline. The mesoscale
ingredients are there for isolated severe storm(s).

As far as the forecast is concerned, still think convection will develop
near the triple point just east or northeast of KDDC. The timing on
this is between 23Z-01Z. The main threat will be large hail. Bulk shear
is forecast to be slightly weaker than compared to yesterday. Still
think there is enough baseline shear for a supercell. Therefore around
2 inch or even slightly large hail will be possible with the initial
supercell.

The tornado threat is not zero today. There is forecast to be plenty
of 0-1 km SRH (150-300 m2/s2). A proverbial fly in the ointment is
that LCL’s will be fairly high due to the marginal moisture in the
boundary layer. Forecast hodo's do show impressive low level turning.
The upper part of the hodo comes up a bit short though. Having said
this, at this point, cannot completely rule out a brief tornado, however,
the main threat I’m concerned with is very large hail. The large hail
parameter forecast hail size values from various models (ARW, NSSL
WRF) suggest hail sizes between 1.5 and 2.5 inches.

The threat area is tied to the boundaries. The more generalized storm
threat area will be across Pratt, Edwards, Stafford, and Kiowa counties
with a strong emphasis on Stafford and Pratt counties.

Eventually, any storm or two that does develop will be undercut by the
cold front slamming into the storms. This will change storm evolution
to less supercellular and more of a line. The main threat would obviously
then change to a wind threat.

The storm activity will exit the FA by 03Z or so.

Attention then turns to the deformation band and winds behind the synoptic
low.

There will be a several hour period where an isallobaric response will
result in very strong NW/N winds along and west of Highway 83. Have
issued a High Wind Warning as a result of the latest thinking that
winds might gust to 60 mph in the warned area.

A deformation band will develop through Wednesday afternoon. Have
increased pops as a result of several global and mesoscale models showing
the potential for a cold rain or showers as the synoptic low ejects
out and away from the state of Kansas.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 111 PM CDT Tue Apr 6 2021

The rest of the extended period is fairly quiet weather. Moderating
pleasant highs and generally a dry forecast will continue for several
days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 545 PM CDT Tue Apr 6 2021

A few severe thunderstorms will likely be found east of the Dodge
City terminals very early this evening, with a risk of severe hail
and damaging wind across mainly PAWNEE, stafford, and possible the
adjacent counties. Most of this sever risk will probably have moved
out of the area by 2z or so.  Farther west, the will be seeing a
cold front diving southeast into the region with wind speeds picking
up immediately behind the boundary during the evening hours.
Sustained wind speed should be as high as 30 knots commonly
following the METMOS with momentum transfer (gusts) at least briefly
hitting the high wind criteria (50 knots) and higher. Those high
wind criterion gusts should mainly impact the farthest west
terminals like GCK and LBL as momentum transfer apparently weakens
farther east in the lower plains. Look for areas of rain or rain
showers in mainly MVFR clouds late Tonight and into Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  37  52  39  74 /  30  30   0   0
GCK  35  56  35  74 /  20  20   0   0
EHA  39  63  38  76 /  10   0   0   0
LBL  40  62  36  77 /  20  10   0   0
HYS  40  48  38  71 /  50  80  10   0
P28  45  53  41  76 /  40  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 1 AM CDT /midnight MDT/ Wednesday for
KSZ043-061>063-074>076-084>086.

Red Flag Warning until 9 PM CDT this evening for KSZ074-075-084-
085.

&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Russell
Hazardous weather outlook, Apr 6, 1:57 AM CST, 15 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
257 AM CDT Tue Apr 6 2021

KSZ030-031-043>046-061>066-074>081-084>090-071015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
257 AM CDT Tue Apr 6 2021 /157 AM MDT Tue Apr 6 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Critical fire weather conditions can be expected across portions
of far southwest Kansas today. Please refer to the latest fire
weather product (TOPRFWDDC) for more details.

There will be a chance for severe thunderstorms between 4 pm and
midnight east of a Hays to Dodge City to Greensburg line. Wind
gusts up to 65 mph and 2 inch hail will be the main hazards. An
isolated tornado can not be ruled out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Elevated risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Elevated to near critical fire weather conditions will be possible
from Wednesday through Monday. The potential does exist that
critical fire weather conditions could develop Thursday afternoon
west of a Dighton to Meade line.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Elevated risk
  - Snow: Limited risk
  - Fire weather: Significant risk

* Thursday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Non thunderstorm wind: Limited risk
  - Freeze: Elevated risk
  - Fire weather: Significant risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Freeze: Significant risk
  - Fire weather: Significant risk

* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 4 pm east of a Hays to
Dodge City to Greensburg line.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Apr 6, 4:49 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
549 PM CDT Tue Apr 6 2021

KSZ046-065-062330-
Rush KS-Pawnee KS-
549 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAWNEE...SOUTHEASTERN
RUSH AND NORTHERN EDWARDS COUNTIES UNTIL 630 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garfield, moving northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Larned, Otis, Garfield, Ash Valley, Sanford, Frizell and Shaffer.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and central Kansas.

LAT...LON 3800 9926 3800 9929 3804 9935 3809 9935
      3809 9943 3810 9945 3861 9903 3826 9903
      3826 9897
TIME...MOT...LOC 2249Z 216DEG 36KT 3811 9931

GERARD

The radar

The Dodge City radar (KDDC), 85 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

19 hail, 4 high wind. Local standard time, as filed.

Hail, Pawnee

When
April 6, 5:13 PM CST
Where
Pawnee County, 4.55 mi WNW of Ash Valley
Measured
0.75 in hail
Reported by
Public
Coordinates
38.320, -99.300

Hail, Ellis

When
April 6, 5:45 PM CST
Where
Ellis County, 0.69 mi N of Pfeifer
Measured
2 in hail
Reported by
Social Media
Coordinates
38.710, -99.170

Hail, Rush

When
April 6, 5:59 PM CST
Where
Rush County, 0.88 mi SW of Rush Center
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.460, -99.310

Nickle to quarter sized hail.

Hail, Rush

When
April 6, 6:15 PM CST
Where
Rush County, 0.54 mi E of La Crosse Hoover Arp
Measured
1 in hail
Reported by
Social Media
Coordinates
38.530, -99.310

Hail, Pawnee

When
April 6, 6:30 PM CST
Where
Pawnee County, 2.82 mi S of Sanford
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.140, -99.310

Hail, Pawnee

When
April 6, 6:33 PM CST
Where
Pawnee County, Frizell
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.170, -99.220

Hail, Pawnee

When
April 6, 6:34 PM CST
Where
Pawnee County, Frizell
Measured
1 in hail
Reported by
Public
Coordinates
38.170, -99.220

Penny to quarter sized hail covering the ground.

Hail, Pawnee

When
April 6, 6:44 PM CST
Where
Pawnee County, Frizell
Measured
2.5 in hail
Reported by
Public
Coordinates
38.170, -99.220

Hail, Pawnee

When
April 6, 6:50 PM CST
Where
Pawnee County, 4.7 mi SE of Ash Valley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.260, -99.150

Hail, Pawnee

When
April 6, 7:05 PM CST
Where
Pawnee County, 4.7 mi SE of Ash Valley
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.260, -99.150

Hail, Pawnee

When
April 6, 7:20 PM CST
Where
Pawnee County, 0.69 mi N of Larned
Measured
1.25 in hail
Reported by
Social Media
Coordinates
38.190, -99.100

Hail, Pawnee

When
April 6, 7:25 PM CST
Where
Pawnee County, Larned
Measured
1 in hail
Reported by
Public
Coordinates
38.180, -99.100

Hail, Pawnee

When
April 6, 7:30 PM CST
Where
Pawnee County, Larned
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.180, -99.100

High Wind, Morton

When
April 6, 8:01 PM CST
Where
Morton forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Recorded in Elkhart.

Hail, Stafford

When
April 6, 8:20 PM CST
Where
Stafford County, 0.54 mi E of Radium
Measured
1.75 in hail
Reported by
Public
Coordinates
38.170, -98.890

Hail, Pratt

When
April 6, 9:40 PM CST
Where
Pratt County, 0.55 mi W of Cullison
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.630, -98.910

High Wind, Scott

When
April 6, 9:45 PM CST
Where
Scott forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Recorded at a location 1 ESE Scott State Lake.

High Wind, Finney

When
April 6, 9:54 PM CST
Where
Finney forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Recorded at the Garden City airport.

Hail, Pratt

When
April 6, 9:56 PM CST
Where
Pratt County, 1.64 mi W of Coats
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.520, -98.860

Hail, Pratt

When
April 6, 10:00 PM CST
Where
Pratt County, 1.64 mi W of Coats
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.520, -98.860

Hail, Pratt

When
April 6, 10:10 PM CST
Where
Pratt County, 2.74 mi W of Coats
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.520, -98.880

High Wind, Scott

When
April 6, 10:20 PM CST
Where
Scott forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Recorded at a location 1 ESE of Scott State Lake.

Hail, Barber

When
April 6, 10:45 PM CST
Where
Barber County, 0.69 mi N of Medicine Lodge
Measured
1 in hail
Reported by
Public
Coordinates
37.290, -98.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957263, 957264, 957265, 957266, 957267, 957268, 957269, 957270, 957271, 957272, 957273, 957274, 957275, 957302, 957276, 957277, 957303, 957304, 957278, 957279, 957280, 957306, 957281.